GI disturbances like diarrhea, nausea, vomiting, and abdominal pain are common with macrolide use like erythromycin because it is a motilin agonist, encouraging hypermotility and the unpleasant collateral damage. These GI disturbances are commonly the cause of patients’ noncompliant and premature discontinuation.
Macrolides, especially erythromycin and clarithromycin, also adversely perpetuate the QT interval, which can even progress to the potentially fatal torsade de pointes, or “twisting of the points”, if untreated. Of note, QT should be distinguished from QTc, which is corrected to compensate for the physiologic lengthening of the QT interval in a bradycardic, or shortening the QT interval in a tachycardic, rate and adjusts to give the estimated QT interval at 60 bpm. This provides a more accurate picture of their risk for progression to torsades de pointes.
Macrolides are potent inhibitors of the cytochrome P450 system, especially CYP3A4. Therefore, macrolides can cause elevations of other drugs metabolized by the P450 system. One particular combination that should be avoided due to this interaction is macrolides with statins, HMG-CoA reductase inhibitors used for lowering cholesterol, as this combination can lead to debilitating myopathy. Other important interactions include the potential serum elevation of PT/INR in patients on oral anticoagulants and delayed clearance of theophyllines.
Cholestasis, the impairment of bile flow or production, is a well recognized presentation of macrolide-induced liver disease. Laboratory evaluation typically manifests elevations in alkaline phosphatase, bilirubin and hepatic transaminases, with the later two components capable of elevations up to 10 times the upper limit of normal.
As part of the pathophysiology involving hepatotoxicity secondary to macrolide use, both a direct cytotoxic effect and an immunoallergic reaction occur that produce peripheral eosinophilia with an accompanying skin rash.
The pathogenesis of hepatotoxicity with macrolide exposure involves both a direct cytotoxic effect as well an immunoallergic reaction. Macrolide-induced hepatotoxicity aroused by an immunoallergic reaction is typically accompanied by the release of eosinophils from their mostly tissue-based habitat, resulting in peripheral eosinophilia. This is also associated with skin eruptions primarily in the form of maculopapular exanthems.
Picmonic's rapid review multiple-choice quiz allows you to assess your knowledge.
*Average video play time: 2-3 minutes
Unforgettable characters with concise but impactful videos (2-4 min each)